| Catalog Number |
03.812.308 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
12/01/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter is a synthes employee.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.A device history record review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
Device report from (b)(6) reports an event as follows: it was reported that on (b)(6) 2018, patient underwent a spine procedure.When the surgeon was doing a transforaminal lumbar interbody fusion (tlif) operation using a transforaminal posterior atraumatic lumbar cage system (tpal), the non-detachable tpal trial spacer was broken during the backout procedure after doing the trial testing.The round rear of the tpal trial spacer was broken when pulling backward while using the slot hammer during the operation.The whole applicator disassembled, the surgeon had to use bare hand to take out the trial without the applicator.There were fragments generated from the broken device and were removed easily without additional intervention.The procedure was successfully completed with a 15-minute surgical delay.There was no patient consequence.Concomitant devices: hammer (part: unknown, lot: unknown, quantity: 1); applicator (part: unknown, lot: unknown, quantity: 1).This report is for a t-pal trial spacer 10mm x 28mm 8mm height.This is report 1 of 1 for (b)(4).
Event or Problem Description
It was reported that on (b)(6) 2018, the patient underwent a spine procedure for transforaminal lumbar interbody fusion (tlif).The surgeon used a transforaminal posterior atraumatic lumbar cage system (tpal) and during the operation, the t-pal small trial implant was broken during the back-out procedure after doing the trial testing.The round rear of the tpal was broken when exerting the pulling backward while using an unknown slot hammer during the operation.An unknown whole applicator disassembled, thus, the surgeon had to use a bare hand to take out the trial without an applicator.There were fragments generated from the broken device and were removed easily without additional intervention.There was a 15-minute surgical delay.The procedure was successfully completed.There was no patient consequence.Concomitant devices reported: t-pal applicator out shaft (part#03.812.001, lot# unknown, quantity# 1); applicator knob (part#03.812.004, lot# unknown, quantity#1).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Visual inspection: the knob at the end of the shaft of instrument 03.812.308 t-pal small trial implant size 8 is broken off as complained.The instrument shows wear of forcible use at the trial head as well as on the shaft end with the broken feature.Dimensional inspection: the relevant dimension at the fracture face cannot be verified anymore as the breakage occurred at the undercut diameter.Drawing/specification review: the investigation has shown that the cause of complained malfunction is a post-manufacturing caused use related damage at the device, therefore no drawing/specification review is needed.Conclusion: the received condition of the device is concordant with the complaint description and the complaint condition is confirmed.The visible damage on both side on the trial head as well as the visible wear on the undercut area at the shaft end, point to the fact that the device was subjected to mechanical overload.The t-pal applicator instruments are designed and produced to withstand normal forces during a surgery.As every surgeon has a different tactile feeling/feedback and forces can vary, the inner shaft has a predetermined breaking point on the proximal end.Whenever a certain axial force is being achieved the instrument should break rather on the proximal end than on the distal end.This allows the surgeon to dismantle the instrument and remove it safely with no patient contact to any broken parts.Therefore, we can confirm the visible damages are not from any manufacturing non-conformity.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device history lot part: 03.812.308 lot: 8498538 manufacturing site: haegendorf release to warehouse date: 09.Aug.2013 the device history record shows this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.Only top level of the device history record reviewed as sub-components are not lot tracked.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.